Background: HIV positive patients can suffer many complications due to infectious diseases.
A sever drug reaction to some of the drugs involved in the treatment can overlap the symptoms
of the infections, making the diagnosis very difficult. We present the case of a 28-year-old-man, HIV
positive, with secondary syphilis, who developed a Stevens Johnson Syndrome (SJS) caused by one of
the many drugs he received. The SJS was overlapped with a possible Jarisch Herxheimer Reaction,
which complicated the diagnosis of the skin reaction.
Objective: In HIV+ patients, the overlapping of severe drug reactions and infectious diseases could be
fatal, thus an accurate diagnosis is mandatory.
Material and Methods: A Rapid Plasma Reagin Test (RPR), an ELISA test, a blood laboratory test,
chest radiography and a skin biopsy were realized in order to diagnose the infectious disease and the
cause of skin lesions. Intradermal tests and double blind challenge tests were realized in the allergy
Results: The laboratory tests confirmed the diagnosis of syphilis; the skin biopsy confirmed the cause
of lesions, a severe allergic reaction as a SJS. The allergy study discharged all the drugs involved, except
dypirone which wasn't proved in the study because of the severity of reaction, the high possibility
to be the causative drug and the alternative of other similar drugs available. For the inflammatory response,
HIV+ patients are especially susceptible to severe reaction, both infectious and allergic, as in
this case. Thus, recent patents emphasize the interest in inflammatory molecules that cause inflammatory
Conclusions: Although the diagnose of SJS has established criteria, the possibility of overlapping with
infectious illness and/or with its treatment, may complicate the diagnosis.